New Jersey, 2003

Damaging Wind in New Jersey, November 28, 2003

November 28, 2003 · NWS PHI · 1 event in 1 county or zone

A couple of poles and wires were knocked down in Aberdeen Township.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A couple of poles and wires were knocked down in Aberdeen Township.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Nov 28, 4:30 PM EST, 4 hours earlier.

Area forecast discussion, Nov 28, 4:30 PM EST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
430 PM EST FRI NOV 28 2003

AT 400 PM, THE FRONT EXTENDED THROUGH PENNSYLVANIAS SUSQUEHANNA
VALLEY DOWN TO JUST WEST OF THE DISTRICT OF COLUMBIA.  THE FRONT
WILL MAKE ITS WAY THROUGH OUR FORECAST AREA THIS EVENING (REACHING
PHL ABOUT 700 PM) WITH A PERIOD OF HEAVY RAIN AND PERHAPS SOME WIND
GUSTS UP TO AROUND 40 MPH WITH THE FRONTAL PASSAGE.

THERES NOT MUCH TO CHANGE IN THE FORECAST FOR TONIGHT AND
SATURDAY.  SATURDAYS WINDS SHOULD BE JUST BELOW WIND ADVISORY
CRITERIA.

FOR SUNDAY AND THE NEW WEEK WELL CONTINUE WITH THE PRECIP-FREE
FORECAST.  DUE TO THE FAST FLOW THE WEAK SYSTEMS THAT ARE FORECAST
WILL HAVE LITTLE OPPORTUNITY TO PICK UP MUCH MOISTURE.

THE ZONE FORECASTS HAVE ALREADY BEEN ISSUED ALONG WITH A SPECIAL
WEATHER STATEMENT REGARDING THE FRONTAL PASSAGE AND ALSO THE GUSTY
WINDS EXPECTED FOR SATURDAY.

.PHI...GALE WARNING FROM SANDY HOOK NJ TO FENWICK ISLAND DE AND FOR
        DELAWARE BAY.

IOVINO
Hazardous weather outlook, Nov 28, 5:20 AM EST, 15 hours 10 minutes before
291115-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
520 AM EST FRI NOV 28 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND
NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...TODAY

STRONG WEST TO NORTHWEST WINDS WITH GUST AROUND 45 MPH POSSIBLE.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

ZEV

In the hours before

Special weather statement, Nov 28, 3:38 PM EST, 4 hours 52 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-290000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
338 PM EST FRI NOV 28 2003

...STRONG GUSTY WINDS ARE LIKELY AS THE COLD FRONT MOVES THROUGH THE
REGION THIS EVENING...

A LINE OF SHOWERS HAS DEVELOPED ALONG THE COLD FRONTAL BOUNDARY LATE
THIS AFTERNOON IN WESTERN MARYLAND AND CENTRAL PENNSYLVANIA. THESE
SHOWERS HAVE BEEN ABLE TO MIX DOWN SOME OF THE STRONGER WINDS THAT
ARE CURRENTLY ALOFT. GIVEN THE PRESENT MOTION AND IF THIS LINE CAN
MAINTAIN ITSELF IT WOULD BE ARRIVING IN BERKS COUNTY BETWEEN 4
AND 5 PM...THE POCONOS...LEHIGH VALLEY...THE NORTHWEST PHILADELPHIA
SUBURBS AND CECIL COUNTY MARYLAND BETWEEN 5 AND 6 PM...
FAR WESTERN NEW JERSEY...THE PHILADELPHIA METROPOLITAN AREA...THE
NORTHERN HALF OF DELAWARE AND THE MARYLAND EASTERN SHORE BETWEEN 6
AND 7 PM AND THE REST OF NEW JERSEY AND DELAWARE BETWEEN 7 PM AND
830 PM.

A SIMILAR SITUATION THIS PAST MONDAY EVENING PRODUCED WIND GUSTS OF
BETWEEN 35 AND 45 MPH WITH THE PASSAGE OF THE FRONT AND LINE.
THESE WIND GUSTS MAY BE ENOUGH TO BRING DOWN SOME TREE BRANCHES...
ESPECIALLY WITH ANY WEAKENED TREES. DOUBLE CHECK AND SECURE
OUTDOOR ITEMS SUCH AS HOLIDAY DECORATIONS...TO KEEP THEM FROM
BLOWING AROUND. USE CAUTION LATE THIS AFTERNOON AND THIS EVENING IF
TRAVELING...ESPECIALLY IF DRIVING A HIGH PROFILE VEHICLE OR ON
BRIDGES OR OVERPASSES. MARINERS SHOULD BE ON THE ALERT FOR A SUDDEN
AND SHARP WIND SHIFT THAT WOULD ARRIVE IN DELAWARE BAY BETWEEN 630
PM AND 800 PM AND THE OFFSHORE WATERS BETWEEN 8 AND 9 PM. GALE FORCE
GUSTS ARE POSSIBLE. STAY ALERT FOR POSSIBLE SPECIAL MARINE WARNINGS.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES AND POSSIBLE WARNINGS.

FOR COMPLETE WEATHER INFORMATION, VISIT OUR WEB SITE AT:
WWW.WEATHER.GOV/ER/PHI (IN LOWER CASE LETTERS).

TFG
Special weather statement, Nov 28, 4:06 PM EST, 4 hours 24 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-291000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
406 PM EST FRI NOV 28 2003

...STRONG WINDS AND COLDER TEMPERATURES ON THE WAY...

LOW PRESSURE WILL MOVE NORTHEASTWARD INTO SOUTHEAST CANADA TONIGHT
AND CONTINUE TO INTENSIFY. A COLD FRONT DRAPED SOUTHWARD FROM THIS
STORM WILL SWEEP ACROSS THE ENTIRE REGION THIS EVENING. GUSTY WINDS
ARE POSSIBLE WITH THE COLD FRONT ITSELF. COLDER AIR WILL THEN
OVERSPREAD THE REGION LATE TONIGHT AND SATURDAY.

FOLLOWING THE COLD FRONT, WINDS WILL SHIFT TO THE WEST AND NORTHWEST
AND INCREASE IN SPEED. SUSTAINED WINDS LATE TONIGHT AND ESPECIALLY
ON SATURDAY IN THE 20 TO 30 MPH RANGE, WITH GUSTS TO AROUND 40 MPH
ARE EXPECTED. THESE WIND GUSTS MAY BE ENOUGH TO BRING DOWN SOME TREE
BRANCHES, ESPECIALLY WITH ANY WEAKENED TREES. DOUBLE CHECK AND
SECURE OUTDOOR ITEMS SUCH AS HOLIDAY DECORATIONS, TO KEEP THEM FROM
BLOWING AROUND. USE CAUTION SATURDAY IF TRAVELING, ESPECIALLY IF
DRIVING A HIGH PROFILE VEHICLE OR ON BRIDGES OR OVERPASSES.

ALONG WITH THE STRONG WINDS SATURDAY, CHILLY TEMPERATURES WILL
SETTLE IN, PRODUCING WIND CHILL VALUES IN THE 20S AND 30S FOR MOST
AREAS. SOME SNOW SHOWERS AND FLURRIES ARE POSSIBLE ACROSS THE
POCONOS, NORTHWEST NEW JERSEY AND PARTS OF THE LEHIGH VALLEY AS WELL
LATE TONIGHT AND SATURDAY WITH LITTLE OR NO SNOW ACCUMULATION.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES.

FOR COMPLETE WEATHER INFORMATION, VISIT OUR WEB SITE AT:
WWW.WEATHER.GOV/ER/PHI (IN LOWER CASE LETTERS).

GORSE

The radar

The Philadelphia radar (KDIX), 56 km away, was scanning. The volume nearest the first event began at 01:31 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Monmouth

When
November 28, 8:30 PM EST
Where
Monmouth County, Cliffwood
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
40.433, -74.233

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2003Every state in 2003This day in weather historyWarnings in New Jersey, November 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5329234.